Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Aberdeen, SD

July 25, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2001, 8:32 AM MDT for Corson County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2001, 8:32 AM MDT (14:32 UTC)
Expired
Jul 25, 2001, 9:15 AM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 251433
SVRABR

SDC031-251515-
/NEW.KABR.SV.W.0238.251432-251515/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
832 AM MDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 915 AM MDT

* AT 832 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF MCLAUGHLIN
  TO 23 MILES SOUTHWEST OF LITTLE EAGLE...OR FROM 9 MILES NORTHWEST
  OF MCLAUGHLIN TO 29 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LITTLE EAGLE AROUND 845 AM MDT
  MAHTO AROUND 850 AM MDT
  KENEL AROUND 905 AM MDT
  WAKPALA AROUND 910 AM MDT
  INDIAN MEMORIAL REC AREA AROUND 915 AM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

THIS STORM HAS THE POTENTIAL OF PRODUCING DAMAGING WIND IN EXCESS OF 
60 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$

LAT...LON 4602 10086 4548 10121 4548 10052 4571 10035
          4590 10045

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:53 AM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 25, 2:53 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT WED JUL 25 2001

MODELS ARE IN AND GENERALLY SIMILAR WITH MAJOR FEATURES.  AGREE WITH
PMDHMD DISCUSSION THAT ETA PRECIPITATION IS UNREALISTIC AND WILL
GENERALLY DISCOUNT THE ETA AND MESO ETA.  DEPICTED OMEGA FIELD
APPEARS TOO STRONG TO BE REALISTIC.  AREAS OF CONCERN FOR THIS
PACKAGE ARE THE CHANCES AND EXTENT OF CONVECTION.  THE AVN
INITIALIZED A LITTLE WARMER THAN THE UPPER AIR SOUNDING AT 25/00Z.
THE KABR SOUNDING AT 00Z WAS ABOUT 7C COOLER IN THE LOW LEVELS THAN
THE PREVIOUS DAY...AND WAS 5C COOLER AT H70.  TEMPERATURES CONTINUE
TO COOL THROUGH EARLY MORNING WHEN H85 FLOW TURNS SOUTHERLY.  UPPER
FLOW IS GENERALLY ZONAL WITH WAVES RIDING THE FLOW.  FEATURES ARE
SUBTLE BUT ONE WAVE MOVES OVER TONIGHT WITH THE AVN SUGGESTING SOME
QPF OVER CENTRAL SOUTH DAKOTA.  TEMPERATURES START A SLOW RECOVERY
TOMORROW BUT REMAIN BELOW NORMAL.

.ABR...NONE.
KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:15 PM MDTSevere Thunderstorm WarningABRDewey30 min
Jul 25, 5:17 PM MDTSevere Thunderstorm WarningABRStanley58 min
Jul 25, 5:47 PM MDTSevere Thunderstorm WarningABRDewey28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.